Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Weight gain with elevated BP and heart rate. Cortisol test high. Had endocrine issue, adenoma on parathyroid

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Hi, I've recently had some sudden unexplained weight gain. It was about 15 lbs in 21 days. The weight gain has leveled off now. Anyway, my blood pressure and heart rate have increased as well. It ranges anywhere from 160/100 to 145/85. Heart rate is now in the 80's everytime. My heart rate has never been that high. It's consistently in the 60's now that I'm 42yrs old. It has always been on the low side. In college it would frequently be in the upper 40''s.

I recently had an acth/cortisol test. It was performed at 8:30am. The levels were high-normal.

Cortisol 16.3 (2.3-19.4)
ACTH 60.6 (7.2-63.3)

It is so hard to get labcorp to perform the test at 8:00am, since they don't offer an appt that early. Could the levels fall back into the normal range in a 30 min time frame? I'm scheduled for another acth/coritisol that includes a hand written note for it to be collected at 8:00am. Basically, my endo trying to rule out cushing's disease. One that note, does weight gain and high blood pressure match cushing's? My endo isn't aware of the high bp at this point. I've been monitoring it since it was high at another dr appt last week.

Quick history. I have some endocrine issues already. I have low testosterone due to a deficiency in pituitary hormones. I've also had an adenoma on one of my parathyroids that was removed a couple of years ago. I also have RLS, which might be dopamine issue. Mirapex releives it for the most part.

Current weight 237. I weighed about 215 last summer and about 222 a couple of months ago.

Other symptoms:
Increased anxiety
Super increased tanning in sun exposed areas
Joint and muscle pain
Hair loss

Thank you!
Posted Fri, 24 May 2013 in General Health
Answered by Dr. Prasad Akole 1 hour later
Dear friend, welcome to Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

You have lot of disorders together. Multiple endocrine problems exist.
Causes of weight gain and high BP can be many.
Cushing’s has both. But your ACTH and cortisol levels are acceptable. They are not very predictable and mostly not done nowadays. Testosterone being a steroid can affect it.
Most of your symptoms like weight gain, hair loss, anxiety could be the side effects of your medicines (e.g. Prozac-fluoxetine- causes these).
Mirapex can also occasionally cause weight changes.
Salt retention can cause odema, weight gain and high BP.

You need to get evaluated in detail and talk to your doctor about all these changes and possibility of side effects of medications.

Endocrine evaluation for pituitary status is must. It needs meticulous clinical and lab hormone evaluations.

Pigmentation of the sun-exposed skin can occur with Cushings’ disease due to high ACTH levels.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Take care and please keep me informed of your progress at
Good Luck!

As it helps us to improve continuously, may I request you to write a rating review before you ‘accept’ and ‘close’ the query.
Thank you!!
Above answer was peer-reviewed by
Follow-up: Weight gain with elevated BP and heart rate. Cortisol test high. Had endocrine issue, adenoma on parathyroid 18 minutes later
Thank you for the detailed follow-up!

I apologize, but I have one more quick question. My testosterone was in the low range despite the XXXXXXX dosage of testim gel (two tubes day). My muscles have toned up over the last couple of years, and I believe that I'm still getting some benefit in that arena from the testim gel in spite of the low numbers. Therefore, I feel like I am absorbing it to a certain extent. However, my libido matches the low lab results. However, if I am absorbing it and getting some muscular benefit, why are my lab results low? I don't understand what happens to it once it's in the body. I'm guessing that it's binding or converting to something. If it is something similar to cushing's (granted my acth/cortisol are ok, albeit unreliable), could it interfere with the testosterone levels?

I just want to make sure I'm doing my homework as a patient. My endo (and all drs) have such limited time, that I don't want to waste any of it on poor questions.

Testosterone     Date     Results     
     9/15/2008     282 (250-1100)     
     6/22/2010     300     
     7/6/2010     187.52 (350-890)     
     5/3/2011     289 (249-836)     1 Tube Testim
     2/7/2012     578 (348-1197)     2 Tubes Testim
     8/2/2012     672 (348 - 1197)     2 Tubes Testim
     2/5/2013     242 (348-1197)     2 Tubes Testim

Thank you once again!
Answered by Dr. Prasad Akole 15 minutes later
The body’s endocrine secretions are controlled in a complex manner.

There is a negative feedback loop inbuilt in the HPA (hypothalamo-pituitary-adrenal) axis and any externally supplied hormones will suppress the central axis (pituitary) and produce lower steroid/ testosterone hormones etc.

There are more complex situations when there is a pathology like pituitary or adrenal disease or parathyroid secreting adenoma etc.

Your case is a complex one and will need an endocrino scratching his head to evaluate the exact problem.
You are more likely to have hypo function of the central HPA axis than over function (as in Cushing’s).
But there may be surprises.

Online advice has limitations and actual examination and complex labs are needed in your case.

Act on the experts’ advice.

Wish you a speedy return to normality!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor